Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 174, NWS Twin Cities, MN

August 11, 2023Dunn County, Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 6:14 PM CDT for Dunn County, Eau Claire County, Pepin County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 6:14 PM CDT (23:14 UTC)
Expired
Aug 11, 2023, 7:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KMPX 112314
SVRMPX
WIC033-035-091-120000-
/O.NEW.KMPX.SV.W.0174.230811T2314Z-230812T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pepin County in west central Wisconsin...
  Southeastern Dunn County in west central Wisconsin...
  Southwestern Eau Claire County in west central Wisconsin...

* Until 700 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located 8 miles east of
  Eau Galle, or 11 miles south of Menomonie, moving southeast at 40
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Pepin, southeastern Dunn and southwestern Eau Claire
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4460 9152 4459 9168 4468 9196 4478 9191
      4463 9150
TIME...MOT...LOC 2314Z 300DEG 36KT 4474 9185 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
2 follow-up statements
337 
WWUS53 KMPX 112345
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Fri Aug 11 2023

WIC033-112354-
/O.CAN.KMPX.SV.W.0174.000000T0000Z-230812T0000Z/
Dunn WI-
645 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

LAT...LON 4460 9152 4459 9168 4468 9196 4469 9195
      4468 9164 4463 9150
TIME...MOT...LOC 2344Z 300DEG 36KT 4458 9148 

$$

WIC035-091-120000-
/O.CON.KMPX.SV.W.0174.000000T0000Z-230812T0000Z/
Pepin WI-Eau Claire WI-
645 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN PEPIN AND SOUTHWESTERN EAU CLAIRE COUNTIES...

At 644 PM CDT, a severe thunderstorm was located near Strum, or 9
miles east of Mondovi, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Pepin and southwestern Eau Claire Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9152 4459 9168 4468 9196 4469 9195
      4468 9164 4463 9150
TIME...MOT...LOC 2344Z 300DEG 36KT 4458 9148 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
539 
WWUS53 KMPX 112356
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Fri Aug 11 2023

WIC035-091-120006-
/O.EXP.KMPX.SV.W.0174.000000T0000Z-230812T0000Z/
Pepin WI-Eau Claire WI-
656 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN AND
SOUTHWESTERN EAU CLAIRE COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4460 9152 4459 9168 4468 9196 4469 9195
      4468 9164 4463 9150
TIME...MOT...LOC 2356Z 300DEG 36KT 4452 9135 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 6:07 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             Inver Grove Height      44.85N 93.04W
08/11/2023  M1.00 inch       Dakota             MN   Public

            Picture via twitter.

&&

TDH
Local storm report, Aug 11, 6:08 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             2 E Waterville          44.22N 93.53W
08/11/2023  M1.75 inch       Le Sueur           MN   Trained Spotter

&&

TDH
Local storm report, Aug 11, 6:09 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tstm Wnd Gst     4 N Cadott              45.01N 91.15W
08/11/2023  E70 MPH          Chippewa           WI   Trained Spotter

            Small trees down.

&&
Local storm report, Aug 11, 6:12 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             2 N Downsville          44.80N 91.93W
08/11/2023  M0.75 inch       Dunn               WI   Amateur Radio

            Relayed via NWSChat.

&&

TDH
Local storm report, Aug 11, 6:13 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             2 SW Minneapolis        44.97N 93.30W
08/11/2023  M2.00 inch       Hennepin           MN   Public

            Slightly larger than 2 inch hail reported
            via twitter.

&&

TDH
Local storm report, Aug 11, 6:14 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Faribault               44.30N 93.27W
08/11/2023  M0.70 inch       Rice               MN   Public

            Relayed via NWSChat.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:47 PM CDTSevere Thunderstorm WarningMPXPolk43 min
Aug 11, 4:22 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix38 min
Aug 11, 4:29 PM CDTSevere Thunderstorm WarningMPXBarron, Polk61 min
Aug 11, 4:59 PM CDTSevere Thunderstorm WarningMPXDunn, Polk, Saint Croix31 min
Aug 11, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXSaint Croix60 min
Aug 11, 5:14 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Rusk46 min
Aug 11, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPierce46 min
Aug 11, 5:32 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire58 min
Aug 11, 5:52 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire38 min
Aug 11, 5:59 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix46 min
Aug 11, 6:20 PM CDTSevere Thunderstorm WarningMPXEau Claire40 min
Aug 11, 6:23 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin37 min
Aug 11, 6:34 PM CDTTornado WarningMPXPepin13 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.